Wisconsin, 2014Damaging Winds in Wisconsin, August 18, 2014
August 18, 2014 · NWS MKX · 3 events in 3 counties and zones
A shortwave trough and weak surface trough triggered numerous thunderstorms over central WI. A couple damaging wind events occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough and weak surface trough triggered numerous thunderstorms over central WI. A couple damaging wind events occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 18, 3:03 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 18, 3:03 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 PM CDT MON AUG 18 2014
.TONIGHT AND TUESDAY...FORECAST CONFIDENCE IS MEDIUM.
MAINLY ELEVATED CONVECTION DEVELOPING OVER NORTHWEST...WEST CENTRAL
AND CENTRAL WISCONSIN...WITHIN 850 MB WARM AIR ADVECTION AND LOW
LEVEL JET AXIS. THIS SHOULD REMAIN MAINLY NORTH OF THE AREA. MORE
CONVECTION DEVELOPING NEAR LA CROSSE INTO SOUTHEAST MINNESOTA AND
FAR NORTHEAST IOWA. THIS AREA WAS MORE SURFACE BASED AND TRYING TO
DEVELOP ON SURFACE CONFLUENCE ZONE IN THAT GENERAL AREA...ALONG WITH
HELP FROM APPROACHING 500 MB VORTICITY MAXIMUM FROM SOUTH CENTRAL
MINNESOTA.
LATEST MESOSCALE MODELS CONTINUE TO DEVELOP SCATTERED TO NUMEROUS
STORMS ACROSS AND JUST WEST OF THE AREA INTO LATE AFTERNOON...MOVING
EAST ACROSS THE AREA INTO EARLY THIS EVENING. THIS WOULD BE
ASSOCIATED WITH A WEAK LEAD 500 MB VORTICITY MAXIMUM AND WEAK
SURFACE BOUNDARIES. THEY THEN TRY TO BRING A BROKEN LINE OF
CONVECTION EAST THROUGH THE AREA DURING THE LATE EVENING AND
OVERNIGHT HOURS...ASSOCIATED WITH BETTER DEFINED 500 MB VORTICITY
MAXIMUM FROM SOUTH CENTRAL MINNESOTA...AND SURFACE CONFLUENT ZONE.
AREA FORECAST SOUNDINGS SHOWING NO CAPPING WITH 1000 TO 1500 J/KG OF
MEAN LAYER CAPES DEVELOPING INTO THE EARLY EVENING...BEFORE DROPPING
SOMEWHAT LATER TONIGHT...AND INCREASING AGAIN ON TUESDAY. DEEP LAYER
SHEAR IS 20 TO 25 KNOTS INTO THIS EVENING AND OVERNIGHT...AND 25 TO
30 KNOTS ON TUESDAY. NAM CWASP MORE AGGRESSIVE WITH SEVERE RISK THAN
GFS CWASP FOR TONIGHT.
SPC HAS AREA WEST OF A RIPON...TO WHITEWATER...TO BELOIT LINE IN A
SLIGHT RISK FOR SEVERE STORMS INTO THIS EVENING. MAY BE TOUGH TO SEE
WIDESPREAD SEVERE STORMS TONIGHT...WITH MODEST DEEP LAYER
SHEAR...LACK OF WELL DEFINED LOW LEVEL BOUNDARY AND RELATIVELY SLOW
STORM MOTIONS. GIVEN CAPE/SHEAR COMBINATION...COULD SEE AN ISOLATED
SEVERE HAIL OR WIND GUST EVENT WITH THE STRONGEST STORMS.
TIMED FIRST BATCH OF STORMS EAST THROUGH THE AREA INTO EARLY THIS
EVENING...WITH SECOND BATCH LATER THIS EVENING INTO THE OVERNIGHT
HOURS. SLOW STORM MOTION VECTORS WITH PRECIPITABLE WATER VALUES
AROUND 1.80 INCHES SUGGEST HEAVY RAINFALL IS POSSIBLE WITH THE STORMS
DURING THIS TIME. THIS CERTAINLY WOULD BE WELCOME ACROSS THE AREA.
KEPT SCATTERED/NUMEROUS POPS IN FOR TUESDAY...HIGHEST IN THE
NORTHEASTERN COUNTIES...AS 500 MB SHORTWAVE TROUGH IS SLOW TO EXIT
THE REGION. WARM AND HUMID CONDITIONS WILL LINGER TONIGHT AND
TUESDAY. ADDED PATCHY FOG LATER TONIGHT WITH MOIST AIRMASS IN PLACE
AND RELATIVELY LIGHT WINDS.
.SHORT TERM...TUESDAY NIGHT THROUGH THURSDAY NIGHT.
TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE HIGH
WILL KEEP SMALL CHANCE POPS IN THE EASTERN PORTION OF CWA TUESDAY
EVENING UNTIL SHORT WAVE AND ATTENDANT WEAK SURFACE LOW PUSH FAR
ENOUGH TO THE EAST/NORTHEAST FOR THE SUBSIDENCE IN THE NEGATIVE
VORTICITY ADVECTION BEHIND THE WAVE TO OVERSPREAD ALL OF SRN WI
BY...OR SHORTLY AFTER...06Z WEDNESDAY.
WEAK SURFACE HIGH UNDER SHORT WAVE RIDGING THEN KEEPS CWA DRY
THROUGH WEDNESDAY UNTIL WEDNESDAY NIGHT. MINIMAL COLD AIR ADVECTION
AS SOUTHERN EDGE OF 850 MB COLD POOL GRAZES FORECAST AREA...WITH 850
MB TEMPS MODIFYING UPWARD THROUGH THE DAY AS WINDS BACK FROM NW TO
WEST.
WEDNESDAY NIGHT...FORECAST CONFIDENCE MEDIUM
WHILE FRONTOGENETIC RESPONSE IN THE 850 MB-700 MB LAYER TO WARM AIR
ADVECTION BEGINS TO INCREASE BY 00Z THURSDAY OVER SW WISCONSIN...
WILL TAKE SOME TIME FOR MOISTURE ADVECTION TO SATURATE THE COLUMN
SUFFICIENTLY FOR PCPN TO REACH THE SURFACE. WILL HAVE CHANCE POPS IN
THE SW CWA IN THE EVENING...THEN LIKELY AS FORCING INCREASES WITH
FOCUSED WARM AIR ADVECTION AS LLJ INCREASES TO 25 TO 30 KNOTS AFTER
06Z.
THURSDAY AND THURSDAY NIGHT...FORECAST CONFIDENCE MEDIUM.
BAND OF WAA SHOWERS AND STORMS WILL LIFT ACROSS CWA WITH 850 MB
BAROCLINIC ZONE AND SURFACE WARM FRONT THAT BISECTS THE CWA FROM NW
TO SE BY 00Z FRIDAY. FRONTOGENETIC FORCING AND Q-VECTOR CONVERGENCE
WEAKEN THROUGH THE DAY WITH WEAKENING WINDS BEHIND THE BAROCLINIC
ZONE AS IT LIFTS NE...THEN CHANCES INCREASE IN THE LATE AFTERNOON
AND EVENING WITH APPROACH OF SURFACE TROUGH. VARIED TIMING OF LOW
LEADS TO A BROAD BRUSH CHANCE FOR NOW.
.LONG TERM...FRIDAY THROUGH MONDAY. FORECAST CONFIDENCE LOW
THE VARIED TIMING AND STRENGTH OF 500 MB TROUGH LEADING TO VARYING
SOLUTIONS TO PCPN TIMING WITH SURFACE LOW ACROSS REGION LATE WEEK
INTO EARLY WEEKEND...AND SUBSEQUENT TRAILING WAVE/TROUGH FOR SUNDAY
MONDAY. AGAIN BROAD-BRUSHED CHANCE/SLIGHT CHANCE POPS THROUGH THE
WEEKEND. AMPLIFIED PATTERN LEADING TO OVERALL WARM MOIST SWLY
FLOW.
&&
.AVIATION/00Z TAFS/...
FIRST BATCH OF SHOWERS AND STORMS WITH MVFR CEILINGS AND
VISIBILITIES WILL REACH MADISON AROUND 00Z TUESDAY...AND THE EASTERN
SITES BY 02Z TUESDAY. A SECOND BATCH WILL REACH MADISON AROUND 04Z
TUESDAY...AND THE EASTERN SITES AROUND 06Z TUESDAY. THEY WILL BE ON
AND OFF TONIGHT INTO TUESDAY MORNING.
SHOULD SEE SOME IFR CEILINGS AND VISIBILITIES LATER TONIGHT INTO
TUESDAY MORNING...AS WINDS BECOME SOMEWHAT LIGHT WITH LINGERING
MOISTURE AND PRECIPITATION. COULD SEE SMALL HAIL AND BRIEF GUSTY
WINDS WITHIN STRONGEST STORMS THIS EVENING.
SOUTH WINDS SHOULD PICK UP AND BECOME SOUTHWEST ON
TUESDAY...SHIFTING WEST TUESDAY AFTERNOON AS SURFACE BOUNDARY
CROSSES THE AREA. SHOWERS AND STORMS REMAIN POSSIBLE TUESDAY
AFTERNOON...BUT WILL NOT MENTION IN TAFS AT THIS TIME DUE TO
UNCERTAINTY IN AREAL COVERAGE.
&&
.MARINE...
SHOULD SEE PATCHY FOG DEVELOP ACROSS THE NEARSHORE WATERS OF LAKE
MICHIGAN TONIGHT...AS MORE MOISTURE MOVES INTO THE AREA AND OVER THE
LAKE. NOT ANTICIPATING DENSE FOG AT THIS TIME...THOUGH IS MAY BE
POSSIBLE IF WINDS BECOME LIGHT ENOUGH.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TONIGHT/TUESDAY AND AVIATION/MARINE...WOOD
TUESDAY NIGHT THROUGH MONDAY...REM
Hazardous weather outlook, Aug 18, 3:14 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
414 PM CDT MON AUG 18 2014
WIZ046-047-051-052-056>060-062>072-192115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
414 PM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
OCCASIONAL THUNDERSTORMS ARE EXPECTED TONIGHT AS LOW PRESSURE
MOVES ACROSS THE WESTERN GREAT LAKES. SOME OF THE THUNDERSTORMS
MAY PRODUCE HEAVY RAINFALL AND STREET FLOODING...WITH AN ISOLATED
SEVERE STORM PRODUCING LARGE HAIL OR DAMAGING WINDS NOT OUT OF THE
QUESTION THIS EVENING.
FOG IS ALSO EXPECTED TO DEVELOP TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THUNDERSTORMS ARE LIKELY ON TUESDAY OVER SOUTHEAST INTO EAST
CENTRAL WISCONSIN AS THE LOW PRESSURE AREA REMAINS NEARBY.
THUNDERSTORMS ARE LIKELY WEDNESDAY NIGHT OVER PARTS OF SOUTH
CENTRAL WISCONSIN AS WARM...MORE HUMID AIR RETURNS TO THE AREA.
THERE IS A CHANCE FOR THUNDERSTORMS ELSEWHERE WEDNESDAY NIGHT.
THE CHANCE FOR THUNDERSTORMS CONTINUES FROM THURSDAY THROUGH
SUNDAY AS SEVERAL WEAK LOW PRESSURE SYSTEMS AND FRONTAL BOUNDARIES
MOVE THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
LMZ643>646-192115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
411 PM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL THUNDERSTORMS ARE EXPECTED TONIGHT AS LOW PRESSURE
MOVES FROM THE NORTHERN PLAINS INTO WISCONSIN. COULD SEE PATCHY
FOG DEVELOP OVER THE NEARSHORE WATERS TONIGHT. THE FOG COULD BE
LOCALLY DENSE IF WINDS BECOME LIGHT ENOUGH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE LIKELY ON TUESDAY AS LOW PRESSURE MOVES ACROSS
THE WESTERN GREAT LAKES.
THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY NIGHT AND CONTINUES
THROUGH SUNDAY AS SEVERAL WEAK LOW PRESSURE SYSTEMS AND FRONTAL BOUNDARIES
MOVE THROUGH THE REGION.
REM
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 18, 4:18 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
518 PM CDT MON AUG 18 2014
WIZ051-182230-
FOND DU LAC-
518 PM CDT MON AUG 18 2014
...A STRONG THUNDERSTORM WILL AFFECT FOND DU LAC...
AT 518 PM CDT...A STRONG THUNDERSTORM WAS NEAR ROSENDALE...OR NEAR
RIPON...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RIPON...ROSENDALE...WEST ROSENDALE AND PIPE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4375 8873 4376 8875 4389 8886 4389 8841
4394 8840 4394 8818
TIME...MOT...LOC 2218Z 244DEG 22KT 4386 8871
HENTZSpecial weather statement, Aug 18, 5:20 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
620 PM CDT MON AUG 18 2014
WIZ051-052-182345-
FOND DU LAC-SHEBOYGAN-
620 PM CDT MON AUG 18 2014
...STRONG THUNDERSTORMS WILL AFFECT FOND DU LAC...SHEBOYGAN
COUNTIES...
AT 619 PM CDT...A STRONG THUNDERSTORM WAS OVER ST ANNA...OR 12 MILES
NORTHWEST OF PLYMOUTH...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...ELKHART LAKE...GREENBUSH...MOUNT CALVARY...ST. CLOUD...
GLENBEULAH...JOHNSONVILLE...JOHNSBURG...PIPE...MARYTOWN AND CALVARY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4389 8816 4389 8791 4378 8783 4372 8836
4391 8832 4394 8827 4394 8817
TIME...MOT...LOC 2319Z 253DEG 37KT 4387 8815
HENTZSpecial weather statement, Aug 18, 5:22 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
622 PM CDT MON AUG 18 2014
WIZ046-047-051-182345-
GREEN LAKE-MARQUETTE-FOND DU LAC-
622 PM CDT MON AUG 18 2014
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT GREEN LAKE AND
MARQUETTE COUNTIES...
AT 622 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR MONTELLO...
OR 11 MILES SOUTH OF WAUTOMA...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 35 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BERLIN...WESTFIELD...PRINCETON...LAWRENCE...NESHKORO...SPRINGFIELD
CORNERS AND HARRISVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4388 8887 4379 8959 4398 8960 4398 8893
TIME...MOT...LOC 2322Z 251DEG 30KT 4389 8933
HENTZ
Special weather statement, Aug 18, 5:45 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 PM CDT MON AUG 18 2014
WIZ046-047-190015-
GREEN LAKE-MARQUETTE-
645 PM CDT MON AUG 18 2014
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT GREEN LAKE...
MARQUETTE...
AT 644 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR WESTFIELD...
OR 12 MILES SOUTHWEST OF WAUTOMA...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
MORE STORMS WILL LIKELY MOVE INTO MARQUETTE COUNTY FROM ADAMS
COUNTY.
LOCATIONS IMPACTED INCLUDE...
BERLIN...WESTFIELD...PRINCETON...LAWRENCE...NESHKORO...SPRINGFIELD
CORNERS AND HARRISVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4386 8892 4381 8960 4398 8960 4398 8891
TIME...MOT...LOC 2344Z 248DEG 21KT 4393 8946
HENTZ
Thunderstorm Wind, Green Lake
- When
- August 18, 5:56 PM CST
- Where
- Green Lake County, 0.85 mi NW of Green Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.840, -88.960
A few trees were knocked down throughout Green Lake County by straight line winds from a squall line.
Thunderstorm Wind, Fond du Lac
- When
- August 18, 6:51 PM CST
- Where
- Fond du Lac County, 1.24 mi S of Campbellsport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.582, -88.277
Several trees knocked down by straight line winds from a squall line.
Thunderstorm Wind, Sheboygan
- When
- August 18, 7:10 PM CST
- Where
- Sheboygan County, 0.5 mi E of Plymouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 43.750, -87.970
Several trees knocked down by straight line winds of a bow echo. Power was knocked out in some parts of Plymouth.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528967, 528966, 528968.